Illinois, 2018

Damaging Winds in Illinois, September 25, 2018

September 25, 2018 · NWS LOT · 24 events in 10 counties and zones

A line of severe thunderstorms moved across northern Illinois producing widespread wind damage during the afternoon of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northern Illinois producing widespread wind damage during the afternoon of September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 25, 2:22 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 25, 2:22 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
322 PM CDT Tue Sep 25 2018

.SHORT TERM...
207 PM CDT

Through tonight...

Mainly a mesoscale discussion...Concerns center on thunderstorms
later this afternoon and evening. A severe thunderstorm watch has
been issued for a good portion of northern Illinois.

Forcing and instability is still working its way east ahead of a
cold front across Iowa. While isolated development is possible
ahead of the front, the majority of the forcing is tied to the
front itself. The corridor downstream of more active thunderstorms
across Iowa is favorable for continued development or
intensification as we have been able to heat up a bit after
morning cloudiness. There is an 18z sounding out of the Quad
Cities, KDVN, has depicted some mixing out of the dewpoints which
is fairly representative of what has been occurring across
northeast Illinois.

As far as hazards, the storms being on the front have largely
taken on a linear shape already this afternoon, with stronger
portions of the line depicting a decent wind signature on a few of
the storms. Therefore, damaging winds remains the primary concern.
Upstream in Iowa, effective shear is 45-55 kt which is more than
sufficient for rotating storms, which has been observed by radar
and spotters in Iowa. There is a closed surface low across Iowa
that will spread northeast into Wisconsin. This feature is likely
contributing to higher helicity values and will be the corridor
where if any tornadoes were to form, this would be area. This
corridor will shift into north central Illinois and the I-39
corridor later this afternoon, and thus will be something to watch
for. As the low continues northeast, this threat becomes lower
farther east, but we do expect shear to increase as storms
approach our area given the approach of the positively tilted
trough. A severe thunderstorm watch was issued as damaging winds
do remain the main hazard, but the watch mentions possible
tornadoes as well. Mid level lapse rates suggest hail is not as
big of a concern, but certainly possible with any supercells.

Most of the thunderstorms will be confined to a several hour
period around the cold front. Expect gusty southwest winds to
around 20 kt ahead of the front. A few isolated/widely scattered
showers or storms are possible by mid afternoon, but the main
window for severe storms will be late afternoon around the
Rockford area, and 7-9 pm around the Chicago area. The storms will
be arriving closer to Chicago after peak heating, and thus
confidence on how strong/severe storms will be closer to Lake
Michigan is lower. Certainly the forcing and shear will still be
sufficient. But thunderstorms should survive to the lake
regardless.

Behind the front winds will head to NW and gust into the middle
20s overnight, with lows falling into the 40s outside of Chicago.

KMD

&&

.LONG TERM...
322 PM CDT

Wednesday through Tuesday...

Following tonights cold frontal passage expect a bit breezy, but
pleasant weather across the area for Wednesday as surface high
pressure settles over the lower Missouri Valley. Expect high
temperatures to get into the low to mid 60s areawide, with some
upper 60s possible south. Following a chilly Wednesday night, with
lows likely to fall into the lower 40s outside of Chicago, expect
a bit warmer temperatures to move into the area for Thursday as
the winds turn southwest during the day. This warmer airmass on
Thursday should allow temperatures to top out around 70 degrees.

The weather pattern looks to become a bit more active and
significantly cooler again for Friday and Saturday as another
cold front drops over the area into Friday morning. Forecast
guidance continues to show a lower amplitude impulse shifting
into the region within the larger scale trough in place over the
north central CONUS late Friday. Given the sharpening baroclinic
zone that this feature would induce, it appears that a cool f-gen
driven band of rain could develop over the area sometime either
later Friday. Surface high pressure then looks to build over the
area later Friday night into Saturday. If skies end up clearing
out late Friday night, temperatures could fall into the 30s to
lower 40s outside of Chicago. If temperatures are able to fall
into the 30s over north central IL some patchy frost would not be
out of the question, but we will leave this mention out of the
forecast at this time. Temperatures on Saturday are likely to be
the coolest of the season, with highs possibly remaining in the
50s north of I-80, and in the lower 60s far south.

Medium range guidance is in decent agreement in reloading the
western U.S. trough over the weekend and ejecting another system
out toward the Great Lakes region early next week. Current model
runs track this wave sufficiently far north to drag unseasonably
warm and moist air back north into the area for a time early next
week. Still a lot of time for this solution to change, so stay
tuned.

KJB/Izzi

&&

.AVIATION...
For the 18Z TAFs...

Concerns center on thunderstorms later this afternoon and evening.
MVFR clouds have generally gone scattered with bases generally
VFR. Cannot rule out some MVFR bases but with warming they should
generally remain VFR.

Forcing and instability is still working its way east. Most of the
thunderstorms will be confined to a several hour period around the
cold front. Expect gusty southwest winds to around 20 kt ahead of
the front. A few isolated/widely scattered showers or storms are
possible by mid afternoon, but the main window for gusty storms
will be 22z- 24z around RFD, and 00z-03z around the Chicago
terminals. There could be a period of strong winds with these
storms, highest chances near RFD. Confidence on thunderstorm
occurrence at the terminals is medium-high with medium to high
confidence on timing within an hour or so. Confidence on coverage
duration of severe storms is low.

Behind the front winds will head to NW and gust into the middle
20s overnight, accompanied with MVFR cigs. West winds will then be
the rule tomorrow with VFR conditions.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002...1 AM Wednesday to 4 PM
     Wednesday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...7 PM
     Tuesday to 10 AM Wednesday.

     Small Craft Advisory...LMZ744-LMZ745...10 PM Tuesday to 1 PM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 25, 2:20 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Tue Sep 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
320 PM CDT Tue Sep 25 2018 /420 PM EDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Elevated damaging wind risk...up to 60 mph.
     Limited hail risk...up to Nickel size.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are likely to move across the area this
evening. The greatest chance of thunderstorms, including some
potential for isolated severe thunderstorms is through 10 pm this
evening. The primary severe threat is isolated damaging wind gusts
up to 60 mph. An isolated tornado or two also cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sunday and Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 45 mph.

LMZ740>745-262030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
320 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
September 25, 2:35 PM CST to 2:36 PM CST
Where
Ogle County, 0.65 mi NE of Buffalo Grove to 0.58 mi NNE of Polo Radio Ranch Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.987, -89.591

Widespread wind damage was reported in Polo.

Thunderstorm Wind, Ogle

When
September 25, 2:50 PM CST to 2:51 PM CST
Where
Ogle County, 1.19 mi WSW of Oregon to 0.96 mi ESE of Oregon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.014, -89.352

Widespread tree damage was reported in Oregon.

Thunderstorm Wind, Lee

When
September 25, 3:04 PM CST
Where
Lee County, 3.45 mi SW of Maytown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -89.420

A large tree and a power line were blown down along Downey Road.

Thunderstorm Wind, Winnebago

When
September 25, 3:05 PM CST
Where
Winnebago County, 2.63 mi NE of The Ledges
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.444, -88.960

A tree was blown down blocking Legend Lakes Drive.

Thunderstorm Wind, Ogle

When
September 25, 3:08 PM CST to 3:10 PM CST
Where
Ogle County, 1.05 mi WNW of Rochelle to 1.13 mi ENE of Rochelle
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.927, -89.088

Widespread tree damage was reported in Rochelle. One tree limb fell onto a house causing roof damage.

Thunderstorm Wind, Lee

When
September 25, 3:16 PM CST
Where
Lee County, 3 mi SE of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.619, -89.189

Wind gusts were estimated to at least 60 mph.

Thunderstorm Wind, La Salle

When
September 25, 3:21 PM CST
Where
La Salle County, Mendota
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -89.120

A large tree was blown down.

Thunderstorm Wind, De Kalb

When
September 25, 3:34 PM CST
Where
De Kalb County, 1.29 mi N of Hart
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.119, -88.700

Tree damage was reported in the Pine Ridge Subdivision.

Thunderstorm Wind, Kane

When
September 25, 3:38 PM CST to 3:39 PM CST
Where
Kane County, 3.39 mi SSW of Hampshire to 0.49 mi E of Hampshire
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.053, -88.549

Multiple trees, tree limbs and power lines were damaged in the Burlington and Hampshire areas.

Thunderstorm Wind, De Kalb

When
September 25, 3:38 PM CST
Where
De Kalb County, Sycamore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -88.680

Wind gusts were estimated to 60 mph with isolated tree damage.

Thunderstorm Wind, De Kalb

When
September 25, 3:44 PM CST
Where
De Kalb County, 4.47 mi ESE of Sycamore
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.952, -88.601

A large tree was blown down blocking County Line Road near Barber Greene Road.

Thunderstorm Wind, McHenry

When
September 25, 3:50 PM CST
Where
McHenry County, 0.5 mi N of Huntley
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.177, -88.420

A wind gust to 70 mph was measured just north of Huntley.

Thunderstorm Wind, McHenry

When
September 25, 3:50 PM CST to 3:59 PM CST
Where
McHenry County, 2.52 mi WSW of Huntley to 0.93 mi N of Fox River Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.155, -88.465

Hundreds of trees were blown down or damaged in southern McHenry County from Huntley to Cary including Lake In The Hills and Algonquin. There were at least 50 reports of power lines blown down and another 50 reports of trees or tree limbs blocking roads.

Thunderstorm Wind, La Salle

When
September 25, 4:00 PM CST
Where
La Salle County, 0.42 mi WNW of Tonica
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.222, -89.078

A semi truck was overturned on Interstate 39 near Tonica.

Thunderstorm Wind, Lake

When
September 25, 4:05 PM CST
Where
Lake County, 1.67 mi SSW of North Barrington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.198, -88.143

Power line and tree damage was reported near Mohawk Drive and Signal Hill Road.

Thunderstorm Wind, McHenry

When
September 25, 4:05 PM CST
Where
McHenry County, 4.91 mi E of Fox River Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.202, -88.124

A tree was blown down blocking Concord Lane and Kimberly Lane.

Thunderstorm Wind, Lake

When
September 25, 4:05 PM CST
Where
Lake County, 0.12 mi NW of Lake Zurich
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.201, -88.102

Power lines were blown down on Old Rand Road.

Thunderstorm Wind, Kane

When
September 25, 4:10 PM CST
Where
Kane County, 1 mi SW of Aurora
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.760, -88.334

Large trees and power lines were blown down onto a house and car near Garfield Avenue and Franklin Avenue.

Thunderstorm Wind, Lake

When
September 25, 4:15 PM CST
Where
Lake County, 0.93 mi W of Leithton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.248, -87.998

Power line and tree damage was reported along Olga Road. A utility pole was damaged and trees limbs were down onto power lines that were burning.

Thunderstorm Wind, Lake

When
September 25, 4:20 PM CST
Where
Lake County, Gurnee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.370, -87.900

Power line damage was reported in Gurnee.

Thunderstorm Wind, Du Page

When
September 25, 4:20 PM CST
Where
Du Page County, 0.89 mi SE of South Addison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.890, -87.969

An eight inch tree limb was blown down near St. Charles Street and Villa Avenue.

Thunderstorm Wind, Du Page

When
September 25, 4:24 PM CST
Where
Du Page County, 0.1 mi ESE of Lombard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.879, -88.018

The top of a maple tree was broken off near East Washington Blvd and Main Street. The trunk was estimated at 1 foot diameter.

Thunderstorm Wind, Du Page

When
September 25, 4:31 PM CST
Where
Du Page County, Elmhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.880, -87.950

A one foot diameter tree was blown down.

Thunderstorm Wind, Cook

When
September 25, 4:40 PM CST
Where
Cook County, Elmwood Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.920, -87.770

A tree was blown down through a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785684, 785685, 785530, 785527, 785532, 785528, 785529, 785531, 786019, 786020, 786021, 786024, 786026, 786028, 786035, 786036, 786037, 786029, 786038, 786030, 786059, 786062, 786031, 786032.